Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 62, NWS Sioux Falls, SD

June 3, 2008Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2008, 2:12 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2008, 2:12 AM CDT (07:12 UTC)
Expired
Jun 3, 2008, 2:41 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Dakota County, NE, Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:30 AM CDTHAIL 1S Dixon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:57 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 030712
SVRFSD
NEC043-051-030800-
/O.NEW.KFSD.SV.W.0062.080603T0712Z-080603T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 AM CDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 300 AM CDT

* AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF DIXON...OR 19 MILES
  SOUTHWEST OF PONCA...MOVING SOUTHEAST AT 42 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSBURG AROUND 220 AM CDT...
  ALLEN...PONCA AROUND 225 AM CDT...
  WAKEFIELD AROUND 230 AM CDT...
  EMERSON AROUND 235 AM CDT...
  HUBBARD...JACKSON AROUND 240 AM CDT...
  HOMER...DAKOTA CITY AROUND 250 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4226 9702 4266 9703 4271 9698 4258 9667
      4255 9663 4251 9663 4252 9655 4249 9650
      4249 9647 4246 9640 4227 9647 4227 9672
      4225 9673
TIME...MOT...LOC 0712Z 296DEG 37KT 4243 9700

$$

MJF
1 follow-up statement
000 
WWUS53 KFSD 030741
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 AM CDT TUE JUN 3 2008

NEC043-051-030751-
/O.CAN.KFSD.SV.W.0062.000000T0000Z-080603T0800Z/
DAKOTA NE-DIXON NE-
241 AM CDT TUE JUN 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR DIXON AND DAKOTA COUNTIES IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. SMALL HAIL WILL BE 
LIKELY OVER PARTS OF EXTREME NORTHEAST NEBRASKA THROUGH 3 AM...
HOWEVER THE STORM HAS BEEN RAPIDLY WEAKENING THE PAST TEN MINUTES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4226 9702 4266 9703 4271 9698 4258 9667
      4255 9663 4251 9663 4252 9655 4249 9650
      4249 9647 4246 9640 4227 9647 4227 9672
      4225 9673
TIME...MOT...LOC 0741Z 296DEG 37KT 4229 9664

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:15 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 2, 9:15 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON JUN 2 2008

.DISCUSSION...

HAS BEEN A FAIRLY QUIET EVENING ACROSS THE CWA...WITH NO SHOWER OR
THUNDERSTORM ACTIVITY OCCURRING OVER THE AREA AT THIS TIME. BROAD
AREA OF CONVECTION HAS BROKEN OUT OVER WESTERN SOUTH DAKOTA
HOWEVER...WITH WAVE PUSHING OUT OF THE ROCKIES AND IN AREA OF UPPER
LEVEL DIVERGENCE ASSOCIATED WITH JET MAX EXTENDING FROM NORTHERN
COLORADO INTO CENTRAL SOUTH DAKOTA. HAVE HAD SOME SEVERE STORMS WITH
THIS AREA OF CONVECTION...AND PER LATEST CONVECTIVE PARAMETERS...MAY
STILL HAVE A POSSIBILITY OF SEVERE WEATHER IN OUR SOUTHWESTERN ZONES
THROUGH 06Z AS CONVECTION FINALLY PUSHES INTO OUR AREA.
REDISTRIBUTED POPS SOMEWHAT FOR TONIGHT BASED ON CURRENT TRENDS AND
LATEST DATA...THOUGH STILL KEPT HIGHEST POPS IN OUR NORTH COLLOCATED
WITH FORCING FROM AFOREMENTIONED SHORTWAVE/UPPER LEVEL JET. UPDATES
OUT SHORTLY.  /JM

&&

.AVIATION...

CONDITIONS WL BE VFR OVERNIGHT TONIGHT EXCEPT IN THE VCNTY OF ANY TS
WHICH COULD PRODUCE SOME TEMPO MVFR TO IFR CONDS FOR A BRIEF TIME.
KHON WOULD RECEIVE THE TS FIRST BY AROUND 05Z. BUT LATER TONIGHT...
THE LATEST NAM RELATIVE HUMIDITY TIME SECTIONS STILL SHOW KHON UNDER
MVFR STRATUS...ALMOST IFR...FM ABOUT 09Z OR 10Z UNTIL LATE TUE
MORNING. THIS COULD STAND TO REASON AS THEY MAY STRATUS UP A BIT
AFTER RECEIVING RAINFALL OVERNIGHT TONIGHT. THE SAME HOLDS TRUE FOR
KFSD WHO COULD ALSO SEE SOME MVFR STRATUS TUE MORNING...BUT FOR A
SHORTER TIME PERIOD. ANY TS ACTIVITY THAT REACHES KFSD AND KSUX WL
BE LATE TONIGHT AS IT APPEARS THAT LITTLE IN THE WAY OF DEVELOPMENT
WL MATERIALIZE ALONG A STNRY FRONT OVER THE SRN PART OF THE FSD FA.
/MJF

&&

.PREV DISCUSSION...

LARGE SCALE RIDGE APPARANTLY CONTINUING TO BUILD OVR NRN PLAINS
THIS AFTN BASED ON WV. CLEARING IN WAKE OF EARLIER SHRA/TSRA HAS
RESULTED IN DESTABILIZING THE LOWER LVLS FROM STRONG EARLY JUNE
SUNSHINE...AND DEVELOPMENT OF FAIRLY STABLE SC FIELD OVR CWA.
BACKDOOR BNDRY CONTINUES TO LEAK SWRD AT BEST...AND IS VERY WELL
DEFINED IN RUC SFC VORT FIELD AS WELL AS THE DEEP MOISTURE
CONVERGENCE. SECONDARY BNDRY NOTED IN CONVERGENCE FIELDS JUST S OF
MO RVR...AND CU FIELD ON STLT. SHORT TERM CONCERN IS CERTAINLY
DIAGNOSIS OF SVR AND HEAVY RAINFALL THREAT FOR EVENING.

VERY MESSY SETUP FOR PRECIPITATION TONIGHT. WHILE A BUILDING
RIDGE IS CERTAINLY NOT A TYPICAL SETUP FOR CONVECTIVE DEVELOPMENT...
HAVE SEEN SCT SHRA DEVELOP NR BNDRY ACRS FAR NRN CWA 19Z-20Z.
MODELS ALL INDICATE THAT DEGREE OF HT FALLS WL COMMENCE THIS EVENING
AS MT WAVE PUSHES OVER TOP...AND EVENTUAL LOCATION IN RIGHT ENTRANCE
OF 85 KT JET MAY BE ENOUGH ENTICEMENT TO GET MORE WIDESPREAD
ACTIVITY DEVELOPING. TO PUT A BELIEF IN GRADIENTS FOR MOST
SIGNIFICANT ACTIVITY WOULD TEND TO FAVOR MO CORRIDOR...BUT MANY OF
THE DERIVED STABILITY FIELDS SUFFER EARLY IN THE RESPECTIVE RUNS DUE
TO CONVECTIVE SCHEMES. A MORE FAVORABLE BNDRY WOULD SEEM TO BE
FOCUSING ON THE NRN BNDRY.

BEST OVERALL PCPN THREAT LKLY THRU NRN PORTIONS OF CWA...WITH
BETTER SVR PARMS IN EXISTENCE THRU SRN CWA...BOTH EFFECTIVE SHEAR
OF 30-50 KTS AND ML STABILITY. SVR THREAT IS HIGHLY CONDITIONAL
DEVELOPMENT...AND WOULD BE PRIMARILY A WIND/HAIL THREAT THRU WRN/SRN
CWA THIS EVENING...AND AN ELEVATED SVR HAIL THREAT HEADING TO THE NE.
WITH ELEVATED CAPE LIKELY NOT MORE THAN 800-1000 J/KG AND EFFECTIVE
SHEAR DECREASING AT LEAST LINEARLY WITH DISTANCE FROM THE MO VLY...
HAIL SIZE SHOULD NOT GET TOO LARGE.  AS FAR AS A FLOODING THREAT...
FAIRLY UNCERTAIN ON TRACKING OF ANY MCS OVERNIGHT...DID NOT ISSUE A
FLOOD WATCH.

STORMY WX PATTERN TUES INTO FRI AS WAVES EJECT NEWD FM UPPER LOW OVR
WRN US BEFORE LIFTING OUT THU NITE INTO FRI. TRYING TO TIME THESE
WAVES AND THUS TIMING BEST TIME FOR PRECIP WL BE DIFFICULT. WL TRY
AND FCST BASED ON CLIMO WITH TYPICAL LATE MORNING DISSIPATION. SO
WITH THAT IN MIND WILL CUT POPS DOWN TO SLIGHT CHC BY TUES AFTN ACRS
CWA. NEXT WAVE WL LIFT OUT LATER TUES NIGHT INTO WED MORN WITH THIS
WAVE EXITING ERN CWA BY EARLY WED AFTN. SHUD BE A FAIRLY WDSPRD AREA
OF RW/TRW WITH THIS FEATURE. ANOTHER WAVE LIFTS OUT WED NITE INTO
THU AGAIN WITH HIGH POPS FOLLOWED BY MAIN WAVE THU NITE INTO FRI.
LOCALLY HEAVY RAINS WL BE PSBL WITH EACH WAVE THRU FRI MORN AND WL
NEED TO WATCH FOR PSBL RIVER FLOODING LATER IN THE WEEK IF TRW GO
OVER THE SAME PLACE. AS FAR AS SVR WX...LOOKS LIKE BEST CHC TUES
INTO FRI WL BE THU AFTN AND EVE AS SFC WAVE LIFTS NEW. IF GFS IS
CORRECT...THEN NW IA CUD SEE BEST CHC. THIS WL ALL BE DEPENDENT ON
HOW WRN US TROF LIFTS OUT.

TEMPS THRU FRI WL BE HIGHLY DEPENDENT ON CLOUD COVER AND PRECIP. WL
TEND TO REMAIN ON THE COOL SIDE ESPEC ON THU AS NLY FLOW ON BACK
SIDE OF SFC WAVE ALONG WITH PRECIP MAY LIMIT HIGHS TO LOWER 60S ACRS
THE WRN CWA.

STORMY PATTERN DOESNT END FRI. OLNY A BRIEF RESPITE FRI AFTN INTO
SAT AFTN...BEFORE NEXT SYS LIFTS OUT SAT NITE INTO SUN. CUD SEE SVR
WX WITH THIS FEATURE AS WRM FNT WL BE ACRS CWA AND WITH DEEP
LLM...AND AMPLE SHEAR...CUD SEE A DECENT SVR WX EVENT THIS WEEKND IF
GFS IS RIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Jun 2, 7:45 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT MON JUN 02 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
745 PM CDT MON JUN 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BOUNDARY IS NOTED FROM NEAR CHAMBERLAIN SOUTH DAKOTA TO AROUND
STORM LAKE IOWA THIS EVENING. BUT LITTLE IN THE WAY OF
THUNDERSTORM ACTIVITY WILL OCCUR THIS EVENING IN THOSE AREAS.
FURTHER WEST...A COMPLEX OF THUNDERSTORMS IS CURRENTLY IN
NORTHWEST TO WEST CENTRAL SOUTH DAKOTA...MOVING SOUTHEASTWARD AT
30 TO 35 MPH. IF THIS ACTIVITY HOLDS TOGETHER...THEN A SLIGHT
RISK OF SEVERE WEATHER WILL BE FOUND IN THE CHAMBERLAIN SOUTH
DAKOTA VICINITY BY AROUND 11 PM THIS EVENING. THE MAIN THREAT BY
LATE EVENING IN SOUTH CENTRAL SOUTH DAKOTA WOULD BE HAIL UP TO
THE SIZE OF QUARTERS AND BRIEF WINDS AROUND 60 MPH. HOWEVER
HEADING INTO OVERNIGHT...THE SEVERE THREAT SHOULD BECOME MORE
ISOLATED AND EVENTUALLY DISSIPATE.

FLOODING...
MINOR FLOODING WILL CONTINUE INTO TUESDAY ALONG THE LITTLE SIOUX
RIVER AROUND LINN GROVE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS EXPECTED ARE EXPECTED TO DEVELOP
WEDNESDAY NIGHT INTO THURSDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE... GENERALLY ALONG AND EAST OF INTERSTATE 29. ELEVATED
STORMS WILL BE POSSIBLE ON WEDNESDAY NIGHT...WITH POTENTIALLY
MORE SIGNIFICANT STORMS THURSDAY AFTERNOON AND EVENING ACROSS
NORTHWEST IOWA AND NEARBY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH
DAKOTA BY 11 PM TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 3, 1:02 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             1 S PLATTE              43.37N 98.84W
06/03/2008  M0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            ALSO RECEIVED 1.5 INCHES OF RAIN

1245 AM     HAIL             GEDDES                  43.25N 98.70W
06/03/2008  M1.75 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

&&

JH
Local storm report, Jun 3, 1:19 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             WNW GEDDES              43.26N 98.70W
06/03/2008  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            HAIL BROKE OUT WINDOW IN HOUSE

&&

JH

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.